A 64-year-old African-American male with a history of hypertension, coronary artery disease, and schizophrenia is newly enrolled in PACE.
The participant’s medication regimen includes:
- Amlodipine, 5 mg QD
- Acetylsalicylic acid, 81 mg QD
- Fluphenazine decanoate 50 mg, q2 weeks
- Lithium ER, 450 mg BID
- Valsartan, 160 mg QD (changed to losartan, 100 mg QD due to shortage)
- Zyprexa, 10 mg QHS
His blood pressure is relatively well controlled upon admission, but two weeks later is elevated at 184/89, which may have been related to the change to losartan. Since multiple studies analyzing hypertension treatment in African-American patients have shown good results with thiazide-type diuretics, the PACE nurse practitioner added hydrochlorothiazide 25 mg QD.
A CareKinesis pharmacist informed the nurse practitioner of the interaction between hydrochlorothiazide and lithium, and suggested a 50% decrease in the lithium. Due to the participant’s psychiatric history, the nurse practitioner decided not to make any dose adjustments to the lithium and would follow-up by checking his levels in two weeks.
A month later, the participant’s family contacted the PACE center stating that the participant was not acting himself. They reported that he was experiencing a loss of appetite, “acting like a zombie”, unable to tie his shoes, and said he was having a hard time thinking. Once in the clinic, the participant stated that he was dizzy. His lithium levels were drawn and results were elevated, at 2.6 mmol/L (0.6 – 1.2).
The hydrochlorothiazide was stopped and the participant’s blood pressure was then managed with amlodipine and losartan.
Click here for additional PACE Cases.
For more information about our PharmD Support services, email email@example.com.Share this: